Oklahoma, 2004

Hail in Oklahoma, June 2, 2004

June 2, 2004 · NWS AMA · 6 events in 2 counties and zones

Severe thunderstorms containing large hail moved across the western and central Oklahoma panhandle during the late afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms containing large hail moved across the western and central Oklahoma panhandle during the late afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 2, 2:41 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 2, 2:41 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
332 PM CDT WED JUN  2 2004

.DISCUSSION...
CONVECTION IS FINALLY BEGINNING TO DEVELOP IN THE PANHANDLES AS
SURFACE HEATING IS OVERCOMING THE MIDLEVEL WARM LAYER NEAR 700MB.
STRONG MID AND UPPER LEVEL INSTABILITY AND HELICITY SHOULD PROVIDE A
FAVORABLE ENVIRONMENT FOR SCATTERED SEVERE THUNDERSTORMS. CONVECTION
MAY DEVELOP INTO AN MCS OVERNIGHT AND MOVE SOUTHEAST AS AN UPPER
LEVEL DISTURBANCE MOVES ACROSS THE AREA INCEASING THE AREAL
COVERAGE. CONTINUED SOUTHEASTERLY WINDS SHOULD INCREASE AND DEEPEN
THE MOIST LAYER TOMORROW...HOWEVER THE WARM LAYER MAY BE HARDER TO
OVERCOME SO COVERAGE COULD BE LESS. FRIDAY MAY SEE SOME DRYER AIR
MOVE INTO THE WESTERN PANHANDLES SHIFTING THE FOCUS OF THUNDERSTORM
ACTIVITY TO THE EASTERN PANHANDLES. MODELS HAVE BACKED OFF SLIGHTLY
ON THE PROGRESSION OF THE FRONT ON SATURDAY WITH PERHAPS A WIND
SHIFT OCCURING DURING THE AFTERNOON...BUT COLD AIR ADVECTION SHOULD
HOLD OFF TIL THE OVERNIGHT HOURS. ADDED SLIGHT CHC POPS TO THE
NORTHERN ZONES SUNDAY AS THE FRONT MOVES BACK NORTH AND SERVES AS A
LINE OF CONVERGENCE NEEDED TO INTIATE CONVECTION. MOISTURE SHOULD
CONTINUE ACROSS THE AREA THROUGH THE REMAINDER OF THE PERIOD BUT
WARM AIR ALOFT PREVENTS MENTIONING ANY POPS AT THIS TIME.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     60  82  61  89 /  60  20  40  20
BEAVER       58  84  58  89 /  30  10  20  20
BOISE CITY   53  84  55  93 /  50  20  40  20
BORGER       61  83  61  92 /  50  10  30  20
BOYS RANCH   59  83  61  91 /  60  20  40  20
CANYON       60  83  62  90 /  60  20  40  20
CLARENDON    63  83  65  90 /  60  10  30  20
DALHART      56  85  58  91 /  50  20  40  20
GUYMON       56  84  57  91 /  40  10  30  20
HEREFORD     60  85  62  91 /  60  20  40  20
LIPSCOMB     59  85  60  88 /  40  10  20  20
PAMPA        61  82  61  90 /  60  10  30  20
SHAMROCK     63  84  65  88 /  60  10  30  20
WELLINGTON   65  84  67  88 /  70  10  30  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...TORNADO WATCH IN EFFECT TIL 03Z TXZ 01>20.
OK...TORNADO WATCH IN EFFECT TIL 03Z OKZ 01>03.

&&

10/11
Hazardous weather outlook, Jun 2, 12:00 PM CST, 4 hours 10 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT WED JUN 2 2004

OKZ001>003-TXZ001>020-031100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT WED JUN 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE TEXAS
AND OKLAHOMA PANHANDLES. THE PRIMARY CONCERN WILL BE FOR DAMAGING
WINDS AND LARGE HAIL.

HOWEVER...THE VERTICAL WIND PROFILE IS EXPECTED TO STRENGTHEN THIS
AFTERNOON AND TONIGHT. A FEW SUPERCELL THUNDERSTORMS MAY FORM...
BRINGING THE POSSIBILITY OF TORNADOES...AS WELL AS THE POTENTIAL FOR
GOLF BALL SIZED HAIL OR LARGER.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES THURSDAY NIGHT. THERE IS ALSO A SLIGHT
RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN TEXAS AND OKLAHOMA
PANHANDLES ON FRIDAY. THE PRIMARY CONCERN FOR THURSDAY NIGHT AND
FRIDAY WILL BE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS IS
LIKELY THIS AFTERNOON AND TONIGHT. SPOTTER ACTIVATION IS POSSIBLE
AGAIN THURSDAY NIGHT AND FRIDAY.

SCHNEIDER

In the hours before

Special weather statement, Jun 2, 3:39 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
439 PM CDT WED JUN 2 2004

OKZ001-002-022230-
CIMARRON-TEXAS-
439 PM CDT WED JUN 2 2004

...STRONG THUNDERSTORMS TO AFFECT CIMARRON AND TEXAS COUNTIES OF THE
OKLAHOMA PANHANDLES...

A LINE OF THUNDERSTORMS WILL MOVE SOUTHEAST INTO CIMARRON AND TEXAS
COUNTIES THROUGH 530 PM. A PARTICULARLY STRONG STORM EMBEDDED IN
THIS LINE HAS THE POTENTIAL TO BE SEVERE AS IT MOVES INTO NORTHEAST
CIMARRON AND NORTHWEST TEXAS COUNTY BY 515 PM. LARGE HAIL AND
DAMAGING WINDS IS THE PRIMARY THREAT. RESIDENTS ACROSS THE OKLAHOMA
PANHANDLE SHOULD BE ALERT TO RAPIDLY DETERIORATING CONDITIONS AND
POSSIBLE SEVERE WEATHER THROUGH 530 PM.

DRILLETTE

The radar

The Amarillo radar (KAMA), 191 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Cimarron

When
June 2, 4:10 PM CST
Where
Cimarron County, 10 mi NE of Keyes
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.917, -102.117

Hail, Texas

When
June 2, 4:22 PM CST
Where
Texas County, 1 mi SW of Texhoma
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.483, -101.800

Hail, Texas

When
June 2, 4:22 PM CST
Where
Texas County, 1 mi NE of Texhoma
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.517, -101.767

Hail, Texas

When
June 2, 4:23 PM CST
Where
Texas County, 6 mi N of Texhoma
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.583, -101.783

Hail, Texas

When
June 2, 4:35 PM CST
Where
Texas County, 2 mi S of Eva
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.767, -101.900

Hail, Cimarron

When
June 2, 5:00 PM CST
Where
Cimarron County, Griggs
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.600, -102.117

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409698, 5409699, 5409700, 5409701, 5409702, 5409703.